Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

September 13, 2021Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Sep 13, 2021, 9:31 PM MDT for Weld County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 9:31 PM MDT (03:31 UTC)
Expired
Sep 13, 2021, 10:00 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Hail
0.50 in
Wind
40

County Weld County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS85 KBOU 140331
SPSBOU

Special Weather Statement
National Weather Service Denver CO
931 PM MDT Mon Sep 13 2021
 
COZ043-044-140400-
Central and South Weld County CO-Morgan County CO-
931 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of south central Weld
and west central Morgan Counties through 1000 PM MDT...

At 931 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Roggen, or 20 miles southeast of Greeley, moving east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wiggins and Roggen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4015 10459 4029 10459 4033 10403 4012 10401
TIME...MOT...LOC 0331Z 270DEG 36KT 4020 10449 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Sep 13, 8:19 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 13, 8:19 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
819 PM MDT Mon Sep 13 2021

.UPDATE...
Issued at 754 PM MDT Mon Sep 13 2021

You can see the edge of the moisture plume on water vapor pushing
west to east with little movement in position. A weak surge pushed
across the plains out of the northeast helping to increase storms
across the metro area. This combined with the upper jet max will
help to keep storms firing through midnight. Coverage will reduce
slightly after 10 pm, especially across the Denver metro area.
Storms will be capable of producing light rain, gusty winds up to
45 mph, lightning, and up to half inch hail. Storms are currently
moving roughly at 35 to 40 mph so flooding is not a concern.

Models show another weak surge associated with a shortwave
embedded in the flow aloft that will help to keep some weak
showers overnight and reduce highs on Tuesday to the upper 70s and
lower 80s. Only made minor updates to the current forecast with
most elements on track.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM MDT Mon Sep 13 2021

Satellite is not too impressive this afternoon with regard to
convection, but things are starting to perk up a little bit. The
airmass has dried somewhat, but we're still seeing enough heating
and limited instability (MLCAPE < 500 j/kg) for a few showers and
thunderstorms. There were a couple stronger storms with probably
some small hail working off the Uintas of northeast Utah and into
northwest Colorado. We should eventually see scattered coverage of
showers, along with isolated thunderstorms, as the band of weak
frontogenesis and the upper level jet sink slowly southward into
the forecast area. Some of the showers and storms on the eastern
plains could last past midnight, and even into tomorrow morning
with perhaps another short wave moving across the Northern High
Plains. This will push another cold front southward across the
plains tomorrow morning, with high temperatures a few degrees
cooler than today. For once, we should stay under 80F across the
plains and I-25 Corridor.

Low level moisture will slowly increase across the plains, with
upper 40s to mid 50s dewpoints expected from west to east across
the plains. MLCAPE will be higher on the plains, with up to 1000
J/kg expected. At this time, given the expected frontal passage,
the majority of the northeast plains could be capped off. We do
expect a weaker cap in/near the foothills and Palmer Divide, and a
couple storms may become severe over the Palmer Divide area where
the best combination of instability and a rather strong shear
profile exists (40-50 knots bulk shear).

.LONG TERM...(Tuesday night through Monday)
Issued at 157 PM MDT Mon Sep 13 2021

Much more tranquil pattern in store after Tuesday evening, as
higher pressure progressively builds in from the south exerting an
increasing influence on our weather. Expect temperatures to
quickly return to above normal values by Wednesday, with highs in
the high 80's to low 90's lingering well into the weekend for the
plains and Denver metro.

Prevailing west/southwest winds will keep the forecast area dry
through at least Saturday. A couple of weak shortwaves traversing
the northern plains will bring periods of enhanced westerly winds,
particularly on Friday. Combined with low daytime humidity,
worsening overnight recoveries and hot conditions, this will lead
to periods of elevated to near critical fire weather conditions
across the forecast area during the afternoon and early evening
hours.

As we near the end of the forecast period, a sizable amount of
ensemble guidance shows indications of a breakdown in the pattern,
with a deeper low pressure trough progged to develop across the
Intermountain West. GFS ENS guidance brings this into our area
quicker than ECMWF or Canadian ensembles, with some cooling and
slight chances for precipitation as early as Sunday. That being
said, there is a large degree of spread indicating considerable
uncertainty in the strength and timing of this trough, and thus
any potential impacts.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 754 PM MDT Mon Sep 13 2021

Expect VFR conditions through the TAF period. Ceilings should stay
above 6000 feet even under passing showers. A few more weak
storms may pass by the terminals this evening but should not bring
more than some lightning, breezy winds, and light precipitation.
Winds have shifted northeasterly behind outflow from storms on the
northern plains and should start to turn to fairly normal
drainage winds by around 06Z, which should last through around 15Z
Tuesday morning. Winds should turn northeasterly behind a cold
front Tuesday morning and may gust up to around 20 knots, then
easterly to southeasterly in the late afternoon and evening.
Scattered storms Tuesday afternoon are currently expected to stay
mostly south of KDEN and KBJC, but have a better chance to impact
KAPA.

&&

.HYDROLOGY...
Issued at 240 PM MDT Mon Sep 13 2021

Scattered showers and thunderstorms will move across the area
this afternoon and evening. Quick moving storms and limited
moisture is expected to keep the flash flood threat low over the
burn areas. The heaviest showers may produce up to a quarter inch
of rain.

A limited chance for flash flooding is expected on Tuesday with
scattered showers and thunderstorms developing in the afternoon.
The stronger storms could produce briefly heavy rain, but storm
motions should be fast enough to avoid flooding issues. Most of
the storms should be focused along and south of I-70 from the
southern Foothills into the Palmer Divide.

A warm and very dry pattern returns for Wednesday and beyond with
no flash flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Barjenbruch
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...Rodriguez
Hazardous weather outlook, Sep 13, 9:52 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
952 AM MDT Mon Sep 13 2021

COZ030>051-141600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
952 AM MDT Mon Sep 13 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and a few thunderstorms can be expected this
afternoon and tonight. The showers and storms will produce a brief
period of light to moderate rain, and gusty winds to around 40
mph.

The widespread gusty winds to around 40 mph behind this morning's
cold front will gradually subside through the afternoon hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Cooler weather is expected Tuesday, with highs only reaching the
upper 70s for the plains and the 60s to low 70s for the higher
terrain. Scattered showers and thunderstorms are possible through
the evening hours Tuesday, especially for the southern Foothills
and Palmer Divide. A warmer and drier pattern returns by Wednesday
and is expected to persist through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 13, 7:08 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Denver CO
708 PM MDT Mon Sep 13 2021

COZ041-046-140145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
708 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northwestern Elbert
County through 745 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Ponderosa Park, or 28 miles southeast of Denver,
moving east at 30 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 10463 3945 10466 3949 10463 3951 10449
      3948 10413 3931 10426
TIME...MOT...LOC 0107Z 274DEG 28KT 3943 10458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJK
Special weather statement, Sep 13, 7:33 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
733 PM MDT Mon Sep 13 2021

COZ038-042-043-140215-
Central and South Weld County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
733 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of west central Weld
and southeastern Larimer Counties through 815 PM MDT...

At 729 PM MDT, Doppler radar was tracking an area of strong
thunderstorms from Fort Collins into central Weld County north of
Greeley.  The storms were moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Collins, northern Greeley, Windsor, Eaton, Severance, Ault,
Pierce, Timnath, Purcell, Galeton, Gill, Barnesville and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4069 10436 4041 10439 4050 10515 4062 10517
TIME...MOT...LOC 0129Z 268DEG 23KT 4055 10509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJK
Special weather statement, Sep 13, 7:36 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Denver CO
736 PM MDT Mon Sep 13 2021

COZ040-140215-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
736 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northeastern Denver
and western Adams Counties through 815 PM MDT...

At 736 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal Heights, or 7 miles north of Denver, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northeastern Denver, northeastern Aurora, Thornton, eastern
Westminster, Broomfield, Commerce City, Northglenn, Brighton, Federal
Heights, Denver International Airport, D.I.A Terminal and Concourses,
Manila Village, Barr Lake and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10452 3975 10451 3980 10505 3992 10505
      4000 10486
TIME...MOT...LOC 0136Z 276DEG 36KT 3983 10496

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJK
Special weather statement, Sep 13, 7:49 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Denver CO
749 PM MDT Mon Sep 13 2021

COZ046-140230-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
749 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northeastern Elbert
County through 830 PM MDT...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Agate, or 25 miles northwest of Limon, moving east at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3933 10403 3935 10404 3933 10405 3934 10414
      3936 10416 3939 10413 3940 10413 3938 10416
      3940 10420 3943 10417 3945 10417 3947 10419
      3950 10418 3957 10376 3957 10368 3928 10367
TIME...MOT...LOC 0149Z 275DEG 33KT 3941 10413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJK
Special weather statement, Sep 13, 9:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
931 PM MDT Mon Sep 13 2021

COZ043-044-140400-
Central and South Weld County CO-Morgan County CO-
931 PM MDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of south central Weld
and west central Morgan Counties through 1000 PM MDT...

At 931 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Roggen, or 20 miles southeast of Greeley, moving east
at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4015 10459 4029 10459 4033 10403 4012 10401
TIME...MOT...LOC 0331Z 270DEG 36KT 4020 10449

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:08 PM MDTSpecial Weather StatementBOUElbert37 min
Sep 13, 7:33 PM MDTSpecial Weather StatementBOUWeld42 min
Sep 13, 7:36 PM MDTSpecial Weather StatementBOUDenver39 min
Sep 13, 7:49 PM MDTSpecial Weather StatementBOUElbert41 min
Sep 14, 1:52 PM MDTSpecial Weather StatementBOUDouglas38 min
Sep 14, 2:08 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Sep 14, 4:15 PM MDTSpecial Weather StatementBOUDouglas45 min
Sep 14, 4:24 PM MDTSpecial Weather StatementBOULincoln66 min
Sep 14, 5:00 PM MDTSpecial Weather StatementBOUWashington45 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.